Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS Jackson, KY

April 17, 2002Jackson County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 17, 2002, 8:14 PM EDT for Jackson County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2002, 8:14 PM EDT (00:14 UTC)
Expired
Apr 17, 2002, 8:45 PM EDT
In force
31 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Jackson County, KY

The radar

The Jackson,KY radar (KJKL), 59 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 8:15 PM EDTHail 1Mc Kee, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 180014
SVRJKL
KYC109-180045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
814 PM EDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY

* UNTIL 845 PM EDT

* AT 814 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR MCKEE...
  MOVING NORTHEAST AT 20 MPH.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH 
AND HAIL UP TO THE SIZE OF NICKELS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3753 8390 3735 8380 3729 8402 3745 8411

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:10 PM EDT, 6 hours 4 minutes earlier.

Area forecast discussion, Apr 17, 2:10 PM EDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
210 PM EDT WED APR 17 2002

SUMMER LIKE WEATHER FOR A FEW MORE DAYS. COOLER TEMPS OVER THE
WEEKEND AND INTO NEXT WEEK. SHORT TERM AND LONG TERM PROBLEMS STEM
AROUND PCPN CHANCES AND TIMING OF SYSTEMS.

SHORT TERM MODELS IN FAIR AGREEMENT TODAY WITH SYNOPTIC SCALE
FEATURES BUT DIFFER IN THE DETAILS. MODELS DO AGREE IN SLOWING DOWN
THE MAIN FRONT ON FRIDAY AND ITS ASSOCIATED SHRA/TSRA.

SHORT TERM SENSIBLE...FEW SHRAS TRYING TO POP UP OVER CWA ATTM WITH
SOME TSRA OVER FAR WESTERN VA AND WV AND E TN. SKY COVER HAS INCR
ALMOST TO MC IN ADVANCE OF VORT MAX NEAR MEM. MODELS SLOWLY MOVE THIS
FEATURE EAST OVERNIGHT AND WEAKEN IT. DESPITE WEAKENING TREND FEEL
ENUFF INSTABILITY AND SOME FORCING AROUND FOR A LOW CHC (30) POP
TONIGHT...MAINLY BEFORE MIDNIGHT TYPE OF WORDING. TEMP REGIME VERY
SIMILAR TONIGHT TO THE LAST FEW NIGHTS AS AIRMASS REGIME IS THE
SAME. JUST ENUFF TEMP DIFFERENCES TO BREAK OUT A VALLEY/RIDGE SPLIT
AGAIN TONIGHT.

ETA MOS HITS THE POPS A LITTLE HARDER TOMORROW THAN THE NGM/AVN WITH
THE NGM THE DRIEST. STILL DONT SEE MUCH LIFT/FORCING AROUND BUT WITH
DECENT RH AND AFTERNOON HEATING WILL CARRY A SLIGHT CHC POP. HIGHS
AGAIN IN THE 80-85 RANGE MOST OF THE CWA. WILL GO PC TOMORROW NIGHT
WITH LOWS GENERALLY 57-62. FRONT SLOWLY MOVES INTO THE AREA FRIDAY
AFTERNOON/EVENING. AVN HAS SLOWED DOWN THE FRONT THE MOST BUT ALL
MODELS ARE SLOWER THAN PREV RUNS. WILL UP POPS TO LIKELY IN THE
DATABASE AND GO WITH AFTERNOON TYPE WORDING. LIKEWISE WITH THE
SLOWER MOVEMENT HAVE INCR POPS FRIDAY NIGHT INTO THE LIKELY RANGE.

WILL CONTINUE WITH CHC POPS ON SAT WITH THE FRONT STILL IN THE AREA.
AVN ARGUES FOR LIKELY POPS BUT NOT TOTALLY BUYING INTO THAT
SOLUTION. ON THE OTHER HAND...EXTENDED ETA MODEL PUSHES THE BNDRY
FURTHER AWAY AND ARGUES FOR ALMOST NO POPS AT ALL. WENT WITH PC ON
SAT NIGHT (LOWERED POPS) BUT NOT HIGHLY CONFIDENT AT THIS TIME.

EXTENDED...(SUN-WED) SIMILAR TO YESTERDAY...THE MRF AND ECMWF/UKMET
AND ENSEMBLES STILL DIFFERENT IN STRENGTH AND TIMING OF SYNOPTIC
FEATURES. STUCK WITH CHC POPS ON SUN AS ANOTHER WAVE MOVES ALONG THE
FRONT AND MOVES TOWARD THE AREA. KEPT CHC POPS GOING ON MONDAY...BUT
WILL GO WITH MAINLY DURING THE DAY OR MORNING WORDING. I AM BOTHERED
BY THE LARGE DIFFERENCES BETWEEN THE VERY WET LOOKING AVN AND THE
VERY DRY (FOR HERE) LOOKING ETA. ETA MODEL KEEPS ALL THE PCPN IN TN.
WILL HAVE TO CONTINUE TO FINE TUNE AS WE GET CLOSER IN. WILL STICK
WITH PC ON TUE WITH BIG SFC HIGH DOMINATING. HAVE INTRODUCED CHC
POPS FOR WED. AS FOR TEMPS...WENT CLOSE TO ENSEMBLE MEAN GUIDANCE
RATHER THAN STRAIGHT MEX GUIDANCE..WHICH PREEPD (NCEP) STRONGLY
FEELS IS AT LEAST 4 DEGREES TO COLD THRU THE PERIOD. STILL IT WILL
BE QUITE A BIT COOLER THAN IT HAS BEEN THIS WEEK-BUT VERY CLOSE TO
SEASONAL NORMALS.

IFPS/GFE...DATA BASE IN REALLY GOOD SHAPE OVERALL. AS NOTED
ABOVE...RAISED POPS ON FRIDAY AND FRI NIGHT. TWEAKED HIGH TEMPS DOWN
A LITTLE HERE AND THERE. RAISED POPS JUST SLIGHTLY ON SUN. ADDED NEW
DAY 7. DUE TO NUMEROUS SLOS (SPONTANEOUS LOG OUTS), DID NOT SPEND
MUCH TIME TODAY WITH 1 HR WEATHER/POPS...BUT DID WORK ON THEM SOME
IN THE TEMPORAL EDITOR.

ETA/NGM/ETA GUIDANCE NUMBERS REAL SIMILAR. WILL USE A BLEND WHERE
DIFFERENCES DO OCCUR.

WORK ZONES OUT BEFORE TOO LONG UNDER SDFOZFJKL. COORDINATION
WELCOME.

.JKL...NONE.

HALL

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.